High Risk Patient Dies After Undergoing General Anesthesia


Anesthesiology Expert WitnessThis case involves a male patient in Missouri, who presented to the hospital with complaints of chronic coughing, congestion, fever, chills, weakness and dizziness. His medical history shows that he suffered from a number of chronic medical conditions, mostly related to his circulatory system. As a result of lab testing done in the hospital, the doctor ordered a blood transfusion thinking the patient was suffering from internal bleeding. The next day, a surgical consult was requested. Despite acknowledging the fact that the patient suffered from a history of medical problems, the doctor scheduled an endoscopy for the following day, during which the patient would be put under general anesthesia. The patient was cleared for the procedures. During the procedure, he became severely hypotensive and hemodynamically unstable. He was taken to the PACU where an hour after the procedure, he went into pulseless electrical activity. Medical records show a 15-minute, unaccounted for gap in monitoring and treatment of the patient during the time that he was non-responsive. The patient never regained consciousness and passed away shortly after the procedure.

Question(s) For Expert Witness

  • 1. How often do you perform assessments of high risk patients before they undergo a procedure?
  • 2. What precautions should be taken, if any, with medications like midazolam and diprivan in high risk patients?

Expert Witness Response E-076182

I perform assessments of high-risk patients prior to surgery on a weekly basis, given my current practice as an anesthesiologist at a major tertiary academic medical center. I also provide anesthesia for sedation cases in our GI lab (EGD/colonoscopy, etc). When administering sedative medications, precautions should be taken to ensure that the patient does not suffer an adverse event. The propofol package insert states that for monitored anesthesia care (MAC) sedation, diprivan should be administered only by persons trained in the administration of general anesthesia and not involved in the conduct of the surgical/diagnostic procedure. Sedated patients should be continuously monitored, and facilities for maintenance of a patent airway, providing artificial ventilation, administering supplemental oxygen, and instituting cardiovascular resuscitation must be immediately available. Patients should be continuously monitored for early signs of hypotension, apnea, airway obstruction, and/or oxygen desaturation. These cardiorespiratory effects are more likely to occur following rapid bolus administration, especially in the elderly, debilitated, or ASA-PS III or IV patients. This chronically ill patient appears to have suffered an arrest in the periprocedural arena.

RELATED EXPERT WITNESSES

Post Tags